Approach to Syncope in Children and Adolescents

Approach to Syncope in Children and Adolescents

Urgent message: Syncope in pediatric patients may be attributed to a wide variety of sources. As such, it is essential to keep a broad differential and to eliminate potentially life-threatening etiologies. Nehal Bhandari, MD, FAAP and Abbas Zaidi, MD, FAAP CASE PRESENTATION A 12-year-old previously healthy female presents to urgent care with several episodes of “blacking out” over the past 4 days. Each episode has occurred when she stands up from a sitting or supine …

Read More

A Patient on Dialysis with Syncope

History:  A 67-year-old female presents to urgent care complaining of one episode of syncope earlier in the day. No seizure-like activity was noted by the family and she returned to baseline within a minute. She has a past medical history of end-stage renal disease on scheduled hemodialysis, hypertension, diabetes, coronary artery disease, and chronic nausea. Medications include aspirin, insulin, amlodipine, hydralazine, ondansetron, metoclopramide, and amiodarone.               View the ECG taken and consider what your diagnosis …

Read More
Syncope: Evaluation and Management in an Urgent Care Setting

Syncope: Evaluation and Management in an Urgent Care Setting

Urgent message: When a patient presents to urgent care after a syncopal event, the clinician’s charge is to determine whether the episode was of benign or potentially life-threatening etiology and whether the patient should be transferred for further evaluation. Kenneth V. Iserson, MD, MBA, FACEP, FAAEM, Professor of Emergency Medicine, The University of Arizona, Tucson, AZ Introduction Syncope is a sudden, transient loss of consciousness with a loss of postural tone (typically, falling). It results …

Read More